Tinnitus - Causes

Not ready to share? Read other Patient Comments

What caused your tinnitus?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white triangle:

What causes tinnitus?

Tinnitus can arise in any of the following areas: the outer ear, the middle ear, the inner ear, or by abnormalities in the brain. Some tinnitus or head noise is normal. If one goes into a sound proof booth and normal outside noise is diminished, one becomes aware of these normal sounds. We are usually not aware of these normal body sounds, because outside noise masks them. Anything, such as ear wax or a foreign body in the external ear, that blocks these background sounds will cause us to be more aware of our own head sounds. Fluid, infection, or disease of the middle ear bones or ear drum (tympanic membrane) can also cause tinnitus.

One of the most common causes of tinnitus is damage to the microscopic endings of the hearing nerve in the inner ear. Advancing age is generally accompanied by a certain amount of hearing nerve impairment, and consequently chronic tinnitus.

Today, loud noise exposure is a very common cause of tinnitus, and it often damages hearing as well. Unfortunately, many people are unconcerned about the harmful effects of excessively loud noise, firearms, and high intensity music.

Some medications (for example, aspirin) and other diseases of the inner ear (Meniere's syndrome) can cause tinnitus. Tinnitus can in very rare situations be a symptom of such serious problems as a brain aneurysm or a brain tumor (acoustic tumor).

Picture of the Ear Anatomy
Picture of the Ear Anatomy

Return to Tinnitus

See what others are saying

Comment from: Cathy, 55-64 Female (Patient) Published: December 13

I and two other family members have suffered from ringing in the ear after dental treatments. All three of us had a deep cleaning where they numb your whole mouth. That many shots is just too much. I was warned not to have it done all at once. I didn't listen and have suffered from ringing ever since. The dentist will not even believe this because they have nothing else to offer for the numbing effect.

Was this comment helpful?Yes
Comment from: Stephen, 45-54 Male (Patient) Published: January 15

I took 20 mg tadanafil (Cialis) and the next day I woke up with severe ringing in my ears. I have contacted my family doctor but he seems surprised to hear of these side effects. I will visit him today. I can't sleep because of the noise in my ear. Now it is three day after taking this pill and the noise is still the same!

Was this comment helpful?Yes

Stay Informed!

Get the latest health and medical information delivered direct to your inbox FREE!